Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

June 20, 2021Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 20, 2021, 12:08 AM CDT for Washington County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 12:08 AM CDT (05:08 UTC)
Expired
Jun 20, 2021, 12:30 AM CDT
In force
22 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS83 KTOP 200508
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1208 AM CDT Sun Jun 20 2021
 
KSZ008-009-020-021-200530-
Republic-Clay-Cloud-Washington-
1208 AM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...WASHINGTON...
NORTHERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL 1230 AM CDT...

At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 3 miles north of Miltonvale.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Washington, Clyde, Clifton, Linn, Morganville, Cuba, Morrowville,
Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora and Vining.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 4000 9702 3941 9702 3940 9753 4000 9754
TIME...MOT...LOC 0506Z 258DEG 46KT 4000 9746 3940 9747 

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:24 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 19, 11:24 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1124 PM CDT Sat Jun 19 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 321 PM CDT Sat Jun 19 2021

Isolated storms possible through this evening with wind being the
main hazard.  Tonight additional storms could move into the area
from the west in association with an MCS which could again threaten
mainly western and north central areas with damaging winds.

The 12Z UA data show that the Desert Southwest anticyclone is still
firmly in place while the main belt of the Westerlies resides along
the northern tier of the CONUS.  The main feature of interest for
this evening and overnight appears to be a weak shortwave
translating through northern CO and southern WY vicinity as noted by
general height falls at the H7 level and persistent enhanced cloud
coverage on mid level WV imagery.  Over the forecast area, a
stationary boundary has started to lift north slightly this
afternoon as it transitions into a warm front.  The cap remains in
place as most cumulus shows only limited vertical development.  The
convergence along the front is also very weak.  Storms have formed
closer to St Louis to the east and then also along the front range
of the Rockies within an upslope flow regime.

There is some potential that the storms east of the area could
backbuild west, but this is not favored by most solutions and is
likely lower probability.  The main threat for storms to impact the
area comes into late this evening and overnight as the storms of the
High Plains begin to form cold pools and congeal into a line of
storms.  As the resultant MCS forward propagates east, there is some
support to main updrafts with the LLJ setting up.  The best
convergence becomes focused along northern areas of the forecast
area into central and eastern Nebraska.  Also, the cap may
strengthen again into the overnight period over much of the area, so
convection may tend to weaken as storms move into the area.  Can't
rule at a damaging wind threat over north central areas into
Manhattan likely after midnight time frame.

The outflow boundary from these storms will likely push into the
area overnight and tend to stall out for the day tomorrow.  Still
hot conditions in place with an overall moist and unstable airmass.
More intense heating and better overall lift along the outflow may
help to foster storm development into the late afternoon tomorrow.
Inverted V type soundings with high freezing heights and weak low
level shear suggest that damaging downburst winds could be the main
threat with hail being a lesser threat if sufficient mid level
rotation can become established with a storm.

Modified cP airmass from Canada helps to push a cold front into the
area under northwest flow on Monday and Tuesday which will help
bring relief to the recent heat for at least a couple of days before
return flow brings back higher theta-e air and warmer temperatures
Wednesday into Thursday.  Variability is somewhat high with storm
chances by the end of the work week leading to a low probability
forecast at this time.  Typical June warmth with higher humidity
appears to be in place, however.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1120 PM CDT Sat Jun 19 2021

For the first few hours of the 06Z TAF period, we will be closely
monitoring an area of rain and thunderstorms as it moves east-
northeast across central KS. Still thinking that sites will not be
impacted by this activity, but rain could get close to KMHK. Will
amend if confidence increases. Otherwise, went ahead an added LLWS
at KMHK with RAP/NAM trends increasing the LLJ. A cold front will
then move through terminals Sunday afternoon, shifting winds to
the NW. Storms could develop along the boundary near KTOP/KFOE
during the afternoon, so went ahead and made the first mention of
VCTS around 22Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Teefey
Hazardous weather outlook, Jun 19, 10:00 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Sat Jun 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-210300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms could impact portions of
north central Kansas tonight. Damaging wind gusts in excess of 60
MPH will be the main threat with these storms. Quarter sized hail
could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms could develop along a frontal boundary in
eastern Kansas late Sunday afternoon into the evening. Damaging
winds will be the primary hazard with large hail being a lower
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters in north central portions of Kansas should be ready to
relay reports to the National Weather Service tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 19, 11:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     2 SSE CONCORDIA         39.55N 97.65W
06/19/2021  M52 MPH          CLOUD              KS   ASOS

&&
Special weather statement, Jun 20, 12:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1208 AM CDT Sun Jun 20 2021

KSZ008-009-020-021-200530-
Republic-Clay-Cloud-Washington-
1208 AM CDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...WASHINGTON...
NORTHERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL 1230 AM CDT...

At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 3 miles north of Miltonvale.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Washington, Clyde, Clifton, Linn, Morganville, Cuba, Morrowville,
Palmer, Haddam, Munden, Narka, Mahaska, Agenda, Aurora and Vining.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 4000 9702 3941 9702 3940 9753 4000 9754
TIME...MOT...LOC 0506Z 258DEG 46KT 4000 9746 3940 9747

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:14 PM CDTSevere Thunderstorm WarningTOPCloud, Republic61 min
Jun 20, 6:26 PM CDTSpecial Weather StatementTOPShawnee34 min
Jun 20, 6:53 PM CDTSpecial Weather StatementTOPDouglas22 min
Jun 20, 6:57 PM CDTSpecial Weather StatementTOPShawnee33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.